Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2023, 6:55 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2023, 6:55 PM CDT (23:55 UTC)
- Expired
- May 30, 2023, 7:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494
WUUS53 KTOP 302355
SVRTOP
KSC003-059-310030-
/O.NEW.KTOP.SV.W.0113.230530T2355Z-230531T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
655 PM CDT Tue May 30 2023
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Franklin County in east central Kansas...
Northwestern Anderson County in east central Kansas...
* Until 730 PM CDT.
* At 654 PM CDT, a severe thunderstorm was located near Richmond,
with another south of Williamsburg moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Richmond, Williamsburg, Princeton, Lane and Harris.
This includes Interstate 35 between mile markers 169 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3831 9544 3849 9551 3858 9520 3851 9506
3844 9507
TIME...MOT...LOC 2354Z 229DEG 18KT 3844 9525
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
463
WWUS53 KTOP 310011
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
711 PM CDT Tue May 30 2023
KSC003-059-310030-
/O.CON.KTOP.SV.W.0113.000000T0000Z-230531T0030Z/
Franklin-Anderson-
711 PM CDT Tue May 30 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHWESTERN ANDERSON COUNTIES...
At 710 PM CDT, a severe thunderstorm was located 5 miles southwest of
Rantoul, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Richmond, Princeton, Lane and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3831 9544 3844 9544 3855 9514 3851 9506
3844 9507
TIME...MOT...LOC 0010Z 229DEG 18KT 3850 9517
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$065
WWUS53 KTOP 310020
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
720 PM CDT Tue May 30 2023
KSC003-059-310030-
/O.EXP.KTOP.SV.W.0113.000000T0000Z-230531T0030Z/
Franklin-Anderson-
720 PM CDT Tue May 30 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3831 9544 3844 9544 3855 9514 3851 9506
3844 9507
TIME...MOT...LOC 0020Z 229DEG 18KT 3853 9513
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:42 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 30, 2:42 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 242 PM CDT Tue May 30 2023 .DISCUSSION... Issued at 238 PM CDT Tue May 30 2023 Forecast Highlights: -Isolated to scattered thunderstorm coverage is expected this afternoon and early this evening, especially in the eastern CWA. -Storm chances remain in the forecast each afternoon through the rest of the workweek, possibly beyond. Forecast Discussion: Early this afternoon, mesoanalysis showed the remnants of an earlier MCV as a weak wind shift/trough at H7 and H5 and a subtle vort max over northeast KS. Instability had been building through the day with between 2,000 and 3,000 J/kg of SBCAPE by 19Z. The Day Cloud Phase RGB showed a diurnal cu field quickly developing with glaciation of cloud tops occurring in many spots. By 19Z isolated storms with robust updrafts had begun to develop. While CAMs remain inconsistent with one another and from run-to-run, the weak vort max and subtle mid-level trough are likely to aid in continued storm development with scattered coverage expected later this afternoon into the early evening hours, especially for the eastern half of the CWA. Wind shear parameters remain weak with light atmospheric flow so pulse storms types are anticipated. Forecast sounding still show an inverted V profile in the lower levels, indicating a damaging wind gust potential with strong downdrafts. Heavy rainfall will also be possible given climatologically high pwats values. A weakening trend with storms should occur as the sun sets, at which time attention turns to western KS where a complex of storms is expected to develop. Models show that complex moving eastward through the night. A lack of large scale forcing and decreasing instability could cause storms to weaken by the time they reach north-central KS. However, outflow from dissipating storms could create enough lift to maintain some rain and possibly allow for development into eastern KS by early tomorrow morning. A series of mid-level shortwave troughs then look to move through the weak flow aloft over the Plains during the next several days, allowing for some enhancement in ascent at times. Meanwhile, a warm, moist and unstable air mass should stay in place during over the CWA. This set up will continue to allow for chances of storms each afternoon through the rest of the week. Severe storms are still not be favored given weak shear, but lightning and isolated heavy rainfall potential will exist. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1230 PM CDT Tue May 30 2023 Thunderstorm chances remain the greatest challenge for the TAFs, especially at the Topeka terminals with scattered convection possible across eastern KS later today. For now, have maintained a mention of VCTS for a few hours this afternoon. Amendments will be made as needed if storms develop closer to the airports. Otherwise, VFR is expected at all sites into tonight. A batch of storms could then approach from the west overnight, but confidence is not high in whether that activity will make it to TAF sites. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous weather outlook, May 30, 2:52 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 252 PM CDT Tue May 30 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-312000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 252 PM CDT Tue May 30 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will occur this afternoon and early this evening. Storms will be capable of producing small hail, strong wind gusts and locally heavy rainfall. Storms should weaken late this evening. A few more storms could develop overnight and early tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 30, 5:46 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
546 PM CDT Tue May 30 2023
KSZ054-302315-
Lyon-
546 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of southwestern Lyon
County through 615 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Olpe, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Lyon
County.
This includes Kansas Turnpike between mile markers 117 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3824 9636 3838 9635 3832 9618 3818 9624
TIME...MOT...LOC 2246Z 287DEG 16KT 3830 9634
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, May 30, 5:48 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
548 PM CDT Tue May 30 2023
KSZ037-040-054>056-058-302330-
Coffey-Lyon-Douglas-Franklin-Osage-Morris-
548 PM CDT Tue May 30 2023
...Strong outflow winds will impact portions of northwestern
Franklin, northeastern Morris, south central Douglas, southern
Osage, north central Coffey and northern Lyon Counties through 630
PM CDT...
At 547 PM CDT, Doppler radar was tracking strong outflow winds along
a line extending from Dwight to 3 miles north of Bushong to near
Osage City to near Lone Star. Movement was south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Baldwin City, Council Grove, Lyndon, Centropolis, Lebo, Pomona,
Quenemo, Melvern, Dwight, Reading, Allen, Admire, Olivet, Pleasant
Grove, Bushong, Dunlap, Beto Junction, Pomona Lake, Globe and Council
Grove Lake.
This includes the following highways...
Interstate 35 between mile markers 148 and 161.
Kansas Turnpike between mile markers 133 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3840 9571 3848 9617 3865 9656 3887 9664
3875 9639 3874 9639 3874 9636 3868 9623
3860 9578 3865 9564 3890 9525 3870 9516
TIME...MOT...LOC 2247Z 343DEG 16KT 3884 9659 3869 9625 3860 9580 3886
9532
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 30, 5:53 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
553 PM CDT Tue May 30 2023
KSZ012-302345-
Brown-
553 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of northeastern Brown
County through 645 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Hiawatha, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hiawatha, Robinson and Reserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3972 9534 3990 9560 4000 9566 4000 9534
TIME...MOT...LOC 2253Z 205DEG 6KT 3991 9547
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 30, 6:15 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
615 PM CDT Tue May 30 2023
KSZ056-310000-
Franklin-
615 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of southeastern
Franklin County through 700 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rantoul, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lane and Rantoul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3869 9507 3867 9507 3839 9506 3839 9508
3849 9526 3871 9506 3870 9506
TIME...MOT...LOC 2315Z 206DEG 11KT 3854 9508
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 30, 6:19 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
619 PM CDT Tue May 30 2023
KSZ040-055-056-310000-
Douglas-Franklin-Osage-
619 PM CDT Tue May 30 2023
...Strong thunderstorms will impact portions of central Franklin,
southeastern Douglas and southeastern Osage Counties through 700 PM
CDT...
At 619 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Eudora to 3 miles south of
Baldwin City to 3 miles south of Quenemo. Movement was east at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Lawrence, Ottawa, Baldwin City, Eudora, Wellsville,
Centropolis, Pomona, Quenemo, Princeton, Pleasant Grove and Vinland.
This includes Interstate 35 between mile markers 171 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3866 9506 3846 9526 3852 9563 3878 9530
3890 9525 3897 9515 3897 9511 3895 9509
3896 9508 3898 9508 3899 9506
TIME...MOT...LOC 2319Z 287DEG 9KT 3901 9514 3873 9517 3852 9553
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 30, 6:46 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
646 PM CDT Tue May 30 2023
KSZ056-059-310015-
Franklin-Anderson-
646 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of south central
Franklin and northwestern Anderson Counties through 715 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harris, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richmond and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 9549 3828 9551 3839 9551 3848 9534
3847 9526 3848 9522 3842 9511
TIME...MOT...LOC 2346Z 234DEG 19KT 3838 9545
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:12 PM CDT | Special Weather Statement | TOP | Pottawatomie | 33 min |
| May 30, 2:47 PM CDT | Special Weather Statement | TOP | Pottawatomie | 28 min |
| May 30, 3:02 PM CDT | Special Weather Statement | TOP | Jackson | 43 min |
| May 30, 3:11 PM CDT | Special Weather Statement | TOP | Morris | 34 min |
| May 30, 3:21 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 24 min |
| May 30, 3:33 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 27 min |
| May 30, 3:51 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 39 min |
| May 30, 3:55 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 34 min |
| May 30, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 19 min |
| May 30, 4:20 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 40 min |
| May 30, 4:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 42 min |
| May 30, 4:35 PM CDT | Special Weather Statement | TOP | Morris | 25 min |
| May 30, 4:56 PM CDT | Special Weather Statement | TOP | Osage | 49 min |
| May 30, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 22 min |
| May 30, 5:15 PM CDT | Special Weather Statement | TOP | Shawnee | 30 min |
| May 30, 5:19 PM CDT | Areal Flood Advisory | TOP | Shawnee | 3 hr |
| May 30, 5:22 PM CDT | Special Weather Statement | TOP | Brown | 38 min |
| May 30, 5:28 PM CDT | Special Weather Statement | TOP | Franklin | 47 min |
| May 30, 5:34 PM CDT | Special Weather Statement | TOP | Jefferson | 41 min |
| May 30, 5:43 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| May 30, 5:43 PM CDT | Special Weather Statement | TOP | Douglas | 47 min |
| May 30, 5:46 PM CDT | Special Weather Statement | TOP | Lyon | 29 min |
| May 30, 5:48 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson | 3 hr |
| May 30, 5:48 PM CDT | Special Weather Statement | TOP | Osage | 42 min |
| May 30, 5:53 PM CDT | Special Weather Statement | TOP | Brown | 52 min |
| May 30, 6:08 PM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| May 30, 6:15 PM CDT | Special Weather Statement | TOP | Franklin | 45 min |
| May 30, 6:19 PM CDT | Special Weather Statement | TOP | Franklin | 41 min |
| May 30, 6:41 PM CDT | Areal Flood Advisory | TOP | Franklin | 28 min |
| May 30, 6:46 PM CDT | Special Weather Statement | TOP | Anderson | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.